Hi,I am writing for my son,27,who was born and raised in Japan,I want to hear any advice because no Doctors in his hospital speak good English! I am British and his mother is Japanese.He was hospitalized on September first,and his major medication is ABILIFY, started on 12mg,then 15mg and from yesterday 18 mg.Also on ypax,and a strong sleep med.
He is doing ok now and has none of his previous violent episodes when he broke things in the house,and acted like and talked like a violent character.Now he doesn't say his thoughts out loud,and responds usually in a normal way to people's comments and questions.It does seem though that he is about 70 per cent in the real world,and 30 in his own.He doesn't hear voices and only twice in the last two weeks,did he say he saw people that were not in Japan!
But for some reason he has a fixation about going to Beijing where he has never been,Paris where we went six years ago, and London where his young brother lives.He sometimes asks me to prepare a passport and I repeatedly tell him he already has one! He seems to have no plan at all about actually going anywhere,and has not worked since the end of February this year,he seems to have no understanding why people must work or save money.
He has lived at home with us parents for the last three years,drifting from part time job to part time job,many!
He has had a stammer since he was about 12 years old,and is very gentle,kind and shy.He never wanted a car,or bike,just an old bicycle which he lost. Then about July he began to change,acting like a difficult teenager and having angry outbursts, began saying his thoughts out loud,smoking heavily,flattening of emotions, then finally even hitting out his mother and me just before we decided he needed to be in professional care,as he was a danger to us and even himself,as he often went out for long walks any time late night or early mornings,never saying where he was going or went,after he took sleeping meds!! he said he was afraid to sleep because he would die,he said this every night.I spent some sleepless nights searching for him,afraid something may have happened to him.
Since his stronger medication began his voice is weaker and his speech got a bit worse,but very recently nursing staff are helping him speak a little better,so far his only side effect has been skin rash and tingly sensation on skin sometimes.
Now he has a cd player and even joins the karaoke sessions oce a week,and he reads up on world history,and his ancestors,The Vikings! He watches baseball,His mother or I visit him everyday.He is in an unlocked four bed room and has made a few friends in hospital.That is a big step for him,here he had no friends really.Next month he will be allowed to come home on day discharge sometimes.It all seems to be step by little step. Any advice about how we should react to his comments about things we cannot possibly understand,should we point out the facts,the reality,or just go along with him.....
Not easy being resident in japan,but at east the hospital here in AMAMI OSHIMA PHSYCIATRIC is an award winning green hospital with LOTS of greenery large windows and good staff patient ratio.
Excuse my rambling,I just need to make contact with anybody who can understand my position and my son's.AND in English!!
PS.I hope he will get some help with social skills in hospital,nothing has been mentioned yet. Also hospitaisation here seems much longer than in other countries!
It sound as though your son is making a recovery. In answer to your question "how you should react to his comments about things you cannot understand". Be honest with him, be real. To go along with any delusions will only reinforce the delusions he has. At the same time recognise his beliefs and what he is saying. Sometimes it is hard for someone with schizophrenia to be in touch with reality as they are experiencing the world quite differently.